Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 25, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 10, 2014, 10:40 PM MDT for Glacier County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2014, 10:40 PM MDT (04:40 UTC)
- Expired
- Jul 10, 2014, 11:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 195 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:00 PM MDT | HAIL 1 | 6 Nne Babb, MT | HAIL ESTIMATED UP TO THE SIZE OF QUARTERS OBSERVED WITH A THUNDERSTORM AT 11PM MDT. LOCATION AND TIME ARE APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3772 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS55 KTFX 110440
SVRTFX
MTC035-110530-
/O.NEW.KTFX.SV.W.0025.140711T0440Z-140711T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT THU JUL 10 2014
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1130 PM MDT
* AT 1036 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 28 MILES
NORTHWEST OF BROWNING...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4900 11250 4855 11274 4884 11359 4901 11332
TIME...MOT...LOC 0440Z 301DEG 36KT 4890 11320
HAIL...1.00IN
WIND...60MPH
$$
WARANAUSKAS2 follow-up statements
178
WWUS55 KTFX 110503
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MDT THU JUL 10 2014
MTC035-110530-
/O.CON.KTFX.SV.W.0025.000000T0000Z-140711T0530Z/
GLACIER MT-
1103 PM MDT THU JUL 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GLACIER COUNTY UNTIL 1130 PM MDT...
AT 1054 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTH OF
BROWNING...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4885 11351 4899 11331 4900 11250 4855 11274
TIME...MOT...LOC 0503Z 301DEG 36KT 4878 11290
HAIL...1.00IN
WIND...60MPH
$$614 WWUS55 KTFX 110525 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1125 PM MDT THU JUL 10 2014 MTC035-110535- /O.EXP.KTFX.SV.W.0025.000000T0000Z-140711T0530Z/ GLACIER MT- 1125 PM MDT THU JUL 10 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GLACIER COUNTY WILL EXPIRE AT 1130 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4885 11351 4899 11331 4900 11250 4855 11274 TIME...MOT...LOC 0525Z 301DEG 36KT 4867 11261 $$ WARANAUSKAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:05 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 10, 9:05 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 905 PM MDT Thu Jul 10 2014 .DISCUSSION... Update forthcoming. Lingering monsoonal moisture, along with atmospheric instability along the southwest Montana/Idaho border, is allowing isolated thunderstorms to continue. However, the moisture source is beginning to decrease and convective activity should further decrease with the loss of daytime heating. Have scaled back the POP field through midnight, keeping POPs over extreme south and southeast Montana. Have scaled back POPs even further after midnight. In the north, circulation around an upper low centered over western Saskatchewan is pushing moisture into an unstable airmass and across the Canadian prairie. This moisture has combined with a cold front moving south and the result is the development of isolated thunderstorms. Satellite imagery indicates a strong thunderstorm moving east-southeast across southern Alberta at this time. RUC model data and HRRR analysis want to bring the core of this storm south of the international border after 05z, affecting areas along the Hi-Line. Have gone with low POPs across the northern portion of the county warning area for this reason, bringing the threat as far south as Lewistown and as far west as Great Falls per the RUC. Temperatures look reasonable. && .AVIATION... UPDATED 2335Z. VFR conditions will continue across north central, central, and southwest Montana at least through the day on Friday. Skies will remain partly cloudy across the area through at least 06Z, with only isolated thunderstorms possible along the SW Montana/NE Idaho border, well south of the KBZN terminal. Moisture wrapping around a low pressure system in central Canada combined with a weak cold front moving into the area from the north between 06Z and 18Z. This will bring increasing mid level cloudiness with isolated showers/thunderstorms to much of north central (KCTB KHVR) and central (KGTF KLWT) Montana. Have only mentioned VCSH in the TAFs at this time, as am thinking that the chance for thunderstorms is lower than the chance for showers due to this occurring during a climatologically less unstable timeframe. However, will monitor shower/storm development through 06Z for further potential updates. Clouds/showers/storms will decrease after 18Z as the system exits the area. However, monsoonal moisture will move back into southwest Montana (including KBZN) after 18Z, bringing a chance of thunderstorms there. Coulston && .PREV DISCUSSION...Issued 242 PM MDT Thu Jul 10 2014 Thursday through Saturday...Hot and dry conditions will continue as the slowly moving large scale ridge continues to be dominant force in the weather pattern over much of the Western United States. Will continue to remain in a transition period on the edge of the ridge through at least the next 24 hours. This will allow for showers to develop as moisture allows. The best chance will be with afternoon heating over the Mountains of Southwest Montana and across the highline Thursday Evening as a weak disturbance moves across the northern counties. By Friday a slight increase in available moisture will allow for more showers and thunderstorms to develop with afternoon heating...however showers will likely be limited to scattered at best coverage. Another round of showers will again occur on Saturday during peak heating mainly over the higher terrain. Suk Saturday night through Thursday...An upper level ridge high pressure will be over the region this weekend...then the upper level ridge will shift westward on Monday...as a fairly strong upper level low pressure over the Great Lakes area rotates a bit cooler air into the region. As the upper level low over the Great Lakes begins to move eastward on Tuesday...the upper level ridge will also start to shift back eastward for Tuesday afternoon through Thursday. Thus fairly warm temperatures are expected for Sunday...then seasonable temperatures for Monday and Tuesday...with a return to slightly above normal temperatures for Wednesday and Thursday. In terms of precipitation...confidence is quite low on any one given day...thus most days the chances for thunderstorms are fairly isolated. The best time frame for any storms to occur will be late afternoon through around Midnight...but again the thunderstorm activity should be fairly isolated and not have significant impacts on any one given day. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 78 54 86 / 20 10 10 10 CTB 51 75 50 84 / 20 10 10 10 HLN 58 84 58 88 / 10 10 20 20 BZN 53 83 54 83 / 10 30 20 40 WEY 44 79 44 76 / 30 50 40 50 DLN 54 84 55 83 / 10 20 20 40 HVR 56 80 53 88 / 20 20 10 10 LWT 54 78 53 84 / 20 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Special weather statement, Jul 10, 10:25 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1025 PM MDT THU JUL 10 2014 MTZ009-010-110515- EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT- 1025 PM MDT THU JUL 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL 1115 PM MDT... AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 36 MILES NORTH OF KIOWA...OR 58 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFNORTHERN GLACIER COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4901 11271 4871 11302 4887 11359 4901 11354 TIME...MOT...LOC 0425Z 287DEG 29KT 4901 11337 WARANAUSKAS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:25 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Jul 11, 1:01 AM MDT | Special Weather Statement | TFX | Hill | 44 min |
| Jul 11, 1:12 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 48 min |
| Jul 11, 1:27 AM MDT | Special Weather Statement | TFX | Toole | 48 min |
| Jul 11, 1:55 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 25 min |
| Jul 11, 3:28 AM MDT | Special Weather Statement | TFX | Hill | 47 min |
| Jul 11, 4:23 AM MDT | Special Weather Statement | TFX | Blaine | 67 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.